Nurse, I’ll Have Two Bottles of Charcoal, Please.

Case Report

A woman with a history of depression and past suicide attempts is admitted to the ED at 14:30. Pt has rheumatoid arthritis in wrists joints and takes hydroxychloroquine  200 mg once daily (OD). EMS reports the pt has ingested 50 x 200 mg of hydroxychloroquine at 14:15.

On physical examination, pt reports visual disturbances of black spots, nausea, and is visibly anxious. BP= 135/94; RR = 28; HR = 96; T=36.6; pain = 0/10. Pt is tachypneic and complains of SOB; given 4 L oxygen via non-rebreather mask.  Glasgow Coma Scale (GCS) is E4V4M6. Pt is drowsy and confused. 12-lead ECG shows tachycardia in normal sinus rhythm, and a slightly prolonged QT interval. Pt reports no chest pain or palpations. S1S2 normal; no adventitious sounds heard. Unremarkable respiratory and abdominal assessment.

PIV line started in Rt arm, 1L bolus of normal saline 0.9% (N/S) initiated.

Initial blood work is taken: liver function tests, lytes, BUN, creatinine, ethanol level, CK, INR, troponin I, CBC with diff.

MD orders pt to orally ingest 2 x 50 g bottles of activated charcoal to absorb the hydroxychloroquine.

Pt became agitated and tearful. Pt attempts to pull out PIV in Rt arm, and RN tries to settle pt, but pt pulls out PIV. RN discusses the importance of PIV and reinserts 2 PIVs. 1 L bolus of N/S  running in Rt hand; 1 L bolus of N/S with 20 mEq potassium running in Lt hand.

Pt finishes the two bottles of activated charcoal, and manages not to vomit. (Something I probably would not have done so well!)

Venous blood gases reveal that our pt was in metabolic acidosis, her pH was 7.25. And she had an anion gap of 22. Basically what this means is that the pt’s body is losing bicarbonate (HCO3-) to try and buffer the excess ketoacids the body is producing. The body can’t keep up, and it results in a shift to acidosis.

The pt  maintained her airway, and did not need to be intubated. Her oxygen saturation maintained > 92% throughout.

She continued to stay in the ED with close monitoring and blood work q6h. Her condition gradually improved with no other specific treatment. A psychiatric consult was made, and the pt was to follow up with the psychiatrist. She was then discharged home the next morning.

While this type of overdose is extremely rare, it is a serious situation because of the rapid progression to life-threatening symptoms.

What I learned while taking care of this pt:

1) Know your airway sizes, and have them ready at the bedside
2) Know your ECG rhythms — is your QRS widening? narrowing? ST elevated?
3) Know your lab values — how can you tell your pt is in acidosis or in alkalosis?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: